Prostate cancer

My father is starting hormone therapy in a week or so to be followed by radio therapy in early summer. I have read a little about side effects. He is  too far from me to be with him all the time but I want to be as supportive as I can be especially as my mother died last year after a very late diagnosis and he is over the initial shock but still learning to live alone. Any advice on what would be helpful to put in place for him?  I am planning to fly over and stay for a few days to cook and stock up the freezer, will buy some good vitamins and make sure he has all the essentials. I can only afford to do this maybe every couple of months. I wish he could come here but is under the care of an entirely different - non UK - health system. Generally he is well and active, still works and loves his garden but having been looked after for over 50 years is not in the habit of cooking etc and certainly won't if he is suffering from side effects.  I know it's different for different people but any advice would be gratefully received. Thank you

Parents
  • Hello Tashw72 and a warm welcome to the forum though sorry you have to be hear and that your dad has cancer. the first thing to do is try to get your dad as fit as possible as nearly everyone gets fatigue which can be tough on many, and the fitter you are the less the impact, calcium and vitamin D are important as treatment can weaken bone, you could get some sage tea as it helps with hot flushes and incontinence pads as most guys do get it all the other side effects he will have to manage himself. As  your dad is fit and active it will be a big help to him through treatment as will you, if i can help in any way just ask. goon luck and take care

    Eddie

  • This is probably a silly question but do the side effects carry on after the treatment or are they side effects OF the treatment?

  • Hi Tashw72, the main cause of most side effects is the hormone therapy; ED and incontinence is due to RT. You can get side effects within days or it could be months and a few are lucky and do not get any or maybe only 1 or 2. Most get a few leading up to RT especially fatigue which almost everyone gets then with RT comes incontinence and ED but not to everyone. Towards the end of RT and 2 months after is for many the most difficult time before side effects start to ease and hopefully over time disappear. As your dad will most likely be on HT for some time after RT some side effects can persist but to a lessening degree. All mine stopped about 12 weeks after RT apart from incontinence, "though i had a TURP and aggressive RT" and now i need to go to the loo 1 or 2 times at night. take care.

    Eddie

Reply
  • Hi Tashw72, the main cause of most side effects is the hormone therapy; ED and incontinence is due to RT. You can get side effects within days or it could be months and a few are lucky and do not get any or maybe only 1 or 2. Most get a few leading up to RT especially fatigue which almost everyone gets then with RT comes incontinence and ED but not to everyone. Towards the end of RT and 2 months after is for many the most difficult time before side effects start to ease and hopefully over time disappear. As your dad will most likely be on HT for some time after RT some side effects can persist but to a lessening degree. All mine stopped about 12 weeks after RT apart from incontinence, "though i had a TURP and aggressive RT" and now i need to go to the loo 1 or 2 times at night. take care.

    Eddie

Children
No Data